Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 80, NWS Grand Rapids, MI

June 25, 1998Ingham County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 25, 1998, 10:34 PM EDT for Ingham County, Michigan. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 25, 1998, 10:34 PM EDT (02:34 UTC)
Expired
Jun 25, 1998, 11:05 PM EDT
In force
31 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Ingham County, MI

What was reported inside it

TimeReportWhereRemark
Jun 25, 10:55 PM EDTHail 0.75Williamston, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 8:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1998-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1998-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1482 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1969 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

279 
WUUS1 KGRR 260236 RRA
SVRGRR
MIC065-260305-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1034 PM EDT THU JUN 25 1998

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN INGHAM COUNTY IN SOUTH CENTRAL LOWER MICHIGAN

* UNTIL 1105 PM EDT

* AT 1032 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 15 MILES SOUTHEAST OF LANSING OR 5 MILES SOUTH
  OF WILLIAMSTON MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILLIAMSTON          AROUND 1035 PM EDT
  WEBBERVILLE          AROUND 1040 PM EDT
  BELL OAK             AROUND 1040 PM EDT

AT 951 PM TREES WERE REPORTED DOWN IN EAST LANSING. THIS STORM ALSO
HAS A HISTORY OF PRODUCING LARGE HAIL. THIS IS AN EXTENSION TO THE
EARLIER WARNING.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

RJD


&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 11:43 AM EDT, 10 hours 51 minutes earlier.

Area forecast discussion, Jun 25, 11:43 AM EDT, 10 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1143 AM EDT WED JUN 24 1998

PLENTY OF INSTABILITY ACROSS SOUTHERN LOWER ONCE AGAIN THIS AFTERNOON...
WITH TEMPERATURES AROUND 90 AND DEW POINTS IN THE LOWER 70S PUSHING
CAPE VALUES TOWARD 4000 J/KG.  14Z SURFACE MAP SHOWS WELL DEFINED
OUTFLOW BOUNDARY AND MESOHIGH DRAPED ACROSS CENTRAL LOWER MICHIGAN.
ACTUAL WARM FRONT APPEARS TO BE NORTH OF FORECAST AREA...SO WILL
LOOK TO CONVECTIVE BOUNDARIES AND POSSIBLE LAND/LAKE INTERACTION TO
FOCUS AFTERNOON THUNDERSTORM DEVELOPMENT.  LOW AND MID LEVEL WIND
MAXIMA PROGGED ACROSS SOUTHERN LOWER THIS AFTERNOON AS WELL...WITH
0-6KM SHEAR VALUES OF 30 M/S COMBINED WITH HIGH INSTABILITES AND A
STRONG MID LEVEL DRY PUNCH ENHANCING SEVERE WEATHER POTENTIAL. 12Z
DTX SOUNDING DID SHOW A MID LEVEL CAPPING INVERSION...WHICH SHOULD
BE OVERCOME BY HEATING AND UPPER SUPPORT PROVIDED BY VORTICITY MAX
EXPECTED TO MOVE INTO NORTHERN LOWER THIS EVEbNING. ONLY REAL CHANGE
TO FORECAST WILL BE TO REMOVE MORNING REFERENCES AND ADJUST THE WINDS
A BIT.

BORIS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:30 PM EDTSevere Thunderstorm WarningGRRBarry50 min
Jun 25, 8:55 PM EDTSevere Thunderstorm WarningGRREaton65 min
Jun 25, 9:16 PM EDTSevere Thunderstorm WarningGRRClinton, Gratiot79 min
Jun 25, 9:23 PM EDTSevere Thunderstorm WarningGRRMason62 min
Jun 25, 9:25 PM EDTSevere Thunderstorm WarningGRRIngham65 min
Jun 25, 9:58 PM EDTSevere Thunderstorm WarningGRREaton47 min
Jun 25, 10:22 PM EDTSevere Thunderstorm WarningGRROceana48 min
Jun 25, 10:55 PM EDTSevere Thunderstorm WarningGRRLake60 min
Jun 25, 11:01 PM EDTSevere Thunderstorm WarningGRRNewaygo34 min
Jun 25, 11:47 PM EDTSevere Thunderstorm WarningGRRVan Buren48 min
Jun 26, 12:08 AM EDTSevere Thunderstorm WarningGRRAllegan, Barry62 min
Jun 26, 12:39 AM EDTSevere Thunderstorm WarningGRRKalamazoo66 min
Jun 26, 1:06 AM EDTSevere Thunderstorm WarningGRRCalhoun64 min
Jun 26, 1:34 AM EDTSevere Thunderstorm WarningGRREaton51 min
Jun 26, 3:58 AM EDTSevere Thunderstorm WarningGRRVan Buren62 min
Jun 26, 6:34 AM EDTSevere Thunderstorm WarningGRRCalhoun61 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.